Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 96, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 28, 1998, 6:23 PM EDT for Colleton County, Dorchester County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 1998, 6:23 PM EDT (22:23 UTC)
- Expired
- May 28, 1998, 7:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Colleton County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 59 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
610 WUUS1 KCHS 282219 RRA SVRCHS SCC029-035-282300- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 623 PM EDT THU MAY 28 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN COLLETON COUNTY IN SOUTH CAROLINA WESTERN DORCHESTER COUNTY IN SOUTH CAROLINA * UNTIL 700 PM EDT * AT 620 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ALONG THE DORCEHSTER... COLLETON COUNTY LINE OVER STATE ROUTE 61 ... MOVING EAST AT 10 MPH . * THE SEVERE THUNDERSTORM WILL BE NEAR... WILLIAMS BY 630 PM ST. GEORGE BY 630 PM LARGE HAIL AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS SIMENSKY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:00 PM EDT, 4 hours 23 minutes earlier.
Area forecast discussion, May 28, 2:00 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 200 PM EDT THU MAY 28 1998 FRONTAL BOUNDARY SAGGED SOUTH THIS AFT BRINGING SC DECK TO THE AREA. SFC RIDGE PUSHING UP FROM SOUTH ACROSS S GA. XPCT BOUNDARY TO WASH OUT TNGT. WITH HI PRES BUILDING INTO AREA NOT ALOT OF WX TO GET EXCITED ABOUT. THOUGH TROF OVR GULF COULD INFLUENCE WX INTO WEEKEND. WIND DIR WILL BE DIFFICULT TO PIN DOWN. XPCT DECENT SEA BRZ FRI AND SAT...THIS FEATURE COMBINED WITH HEATING WILL BE THE ONLY FOCUS I COULD FIND FOR POSSIBLE SHRA/TSRA. POPS...LIKE 10/20 PERCENT FRI AND 30 PERCENT SAT. SAT LOOKS BETTER WITH BETTER HEATING AND HIGHER DEW PTS. TEMPS...PREFER FWC NUMBERS WITH TYPICAL COASTAL DIFFS. CWF...WIND DIR LOOKS VARIBLE THRU MUCH OF FCST. WL SEE ONSHORE FLOW NR CST IN THE AFTERNOON DUE TO THE SEA BRZ. NO REAL SURPRISES HERE. CCF CHS ARPT UU 70/90 71/92 71 15-1- CHS DNTN UU 77/86 77/86 77 15-1- SAV ARPT UU 70/90 71/92 71 15-1- S COAST /CHS-NBC/ .TONIGHT...BECOMING MOSTLY CLEAR WITH PATCHY DENSE FOG. LOW IN THE LOWER 70S INLAND TO THE MIDDLE 70S COAST. LIGHT WIND. .FRIDAY...PARTLY CLOUDY AND CONTINUED HOT WITH ISOLATED AFTERNOON SHOWERS. HIGH NEAR 90 INLAND TO MIDDLE 80S COAST. LIGHT WIND BECOMING SOUTH 10 MPH. .FRIDAY NIGHT...MOSTLY CLEAR. LOW IN THE LOWER 70S INLAND TO THE MIDDLE 70S COAST. .SATURDAY...PARTLY CLOUDY AND CONTINUED HOT WITH A 30 PERCENT CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS. HIGH IN THE LOW 90S INLAND TO THE MIDDLE 80S COAST. .CHS...NONE. JCI
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.